News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: tapering off atenolol


 panda2 - Sun Sep 06, 2009 9:41 pm

hi. first my story: i've been on atenolol for about a year. started at a low dose to ease pvcs and IST (inappropriate sinus tachycardia). my old doctor had me at 75mg at day (50 in the morning, 25 at night). long story short, i wasn't fond of this doctor and i went to a new one, how didn't agree with the IST diagnosis. my first holter had an average HR of 96 or so, but resting rate about 82-86. he didn't think this warranted the diagnosis, nor did he think that the dose was in anyway appropriate for me (20, female, 120lbs.) i happen to agree with him, as i believe that from the start, i sort of worked myself into thinking i had some heart issue, when it was just anxiety (landed myself in the ER twice). also, the atenolol at that dose had my blood pressure at 90/50 some times, my feet and hands freezing, my metabolism slow, and my temperature low.

so this summer i've been tapering off the atenolol. it's been fine so far. going down gradually every two-three weeks or so. occasionally, mostly the first week on the lowered dose, i get a few more pvcs than usual, and my hr is a little higher than what it was on the full dose (was 60s, 70s, now around 80-85). i'm at the last "stage": 12.5mg in the morning, with no dose at night. now i don't know if it's because i'm used to a dose at night, but i'll occasionally have a higher resting hr in the 90s, later in the evening. sometimes i don't notice it until i catch my pulse in some way, and other times it's very noticeable. i've been on this new dose for about four days. maybe it's just harder at this last stage, but i'm feeling more uncomfortable than the other tapering steps.

my questions are: should i be concerned at all, or should i give it more time? i know with many other drugs, that it takes my body a lot longer to react/adjust to them, so maybe this is the case? lastly, should i take one more last step before being off the medication completely (like 6.25mg for a little while next)?

thank you so much for your opinion on this matter.
 John Kenyon, CNA - Tue Oct 20, 2009 8:48 pm

User avatar Hi there. I agree compleletly with your new doctor (and your own instincts in this situation): The numbers you state do not qualify as IST, but are simply beteen the median and upper range of normal. You've been tapering off the atenolol for all the usual reasons, the somewhat noxious side-effects not warranted by the symptoms. You've done it all right so far, and here is the sticking point with tapering off: when beta blockers are used for any significant length of time, the body will attempt to grow additional beta receptors because it senses the blunting effect. When one begins to lower the dose there is almost always some degree of rebound effect, although stopping cold will cause the classic rebound syndrome, which can be dangerous as well as unpleasant. Even tapering, one still will have some period of adjustment where the rate is higher and premature beats more frequent and/or noticeable than while on the drug. This is totally normal. At this point your only dilemma would be whether or not to halve the dose one more time, since the real question is will it make any difference. Probably it won't, but it might possibly in someone of your realtively small size, and it won't hurt to do it that way. It may not help literally, but if it only makes you feel better subjectively to taper down one more level it certainly won't do any harm. You may still expect some difference from before having taken the Atenolol, which is normal. Eventually this will level out, but can take a while. You don't appear to have any really good reason to be on the med, and if the symptoms just became intolerable you could at least resume beta blocker therapy with some experience behind you -- although if it were me I'd want a different med (say, metaprolol instead of atenolol, which seems to have a slightly higher rate of complaints of the sort it's caused in you).

I do hope this is helpful. Good luck to you and please do follow up with us here as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here